Tennessee, 2016

Damaging Wind in Tennessee, July 13, 2016

July 13, 2016 · NWS MRX · 1 event in 1 county or zone

Isolated thunderstorms continued to form into the middle evening hours with one storm producing wind damage in Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms continued to form into the middle evening hours with one storm producing wind damage in Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 6:12 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 6:12 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
712 PM EDT WED JUL 13 2016

.AVIATION...
VFR at all terminals through the fcst period. However, did opt for
low confidence VFR fog at KTRI in the overnight due to calm winds
and clear skies. Diurnal convection in vcnty of all terminals by
1800 UTC Thursday, however, timing may need to be moved forward at
KTRI based on progression of shortwave currently inducing
convection over Western KY at this time.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 13, 2:33 AM EST, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 AM EDT WED JUL 13 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
333 AM EDT WED JUL 13 2016 /233 AM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DUE TO AFTERNOON HEATING AGAIN ON WEDNESDAY. SOME ISOLATED STRONG
THUNDERSTORMS WITH LOCALIZED STRONG GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE AREA FOR THE REST
OF THE WEEK INTO EARLY NEXT WEEK. A FRONTAL BOUNDARY WILL APPROACH
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS FOR THURSDAY AND
FRIDAY PRODUCING SCATTERED THUNDERSTORMS EACH DAY. ISOLATED STRONG
TO POSSIBLY SEVERE STORMS ARE EXPECTED...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

THE FRONTAL BOUNDARY WILL STALL ALONG THE TENNESSEE AND NORTH
CAROLINA STATE-LINE FOR SATURDAY AND SUNDAY BEFORE LIFTING NORTH
AGAIN EARLY NEXT WEEK. SCATTERED STORMS ARE LIKELY OVER THE
WEEKEND AND ISOLATED STRONG THUNDERSTORMS ARE EXPECTED...BUT A
BETTER CHANCE OF SEVERE THUNDERSTORMS RETURNS FOR MONDAY AND
TUESDAY AS THE FRONTAL BOUNDARY LIFTS NORTHWARD. DAMAGING WINDS...
HEAVY RAIN...AND LOCALIZED FLASH FLOODING WILL BE THE MAIN
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 13, 8:05 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 PM EDT WED JUL 13 2016

TNZ084-085-140145-
MEIGS TN-MCMINN TN-
905 PM EDT WED JUL 13 2016

...SPECIAL WEATHER STATEMENT...

AT 904 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF DECATUR...MOVING EAST AT 10 MPH.

HALF TO THREE QUARTER INCH DIAMETER HAIL AND WINDS IN EXCESS OF 30
MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...DECATUR...ETOWAH...ENGLEWOOD...NIOTA...RICEVILLE...
HILLSVIEW AND CLEAR WATER.

LAT...LON 3532 8480 3549 8485 3560 8452 3559 8452
      3558 8450 3553 8448 3534 8442 3531 8478
TIME...MOT...LOC 0104Z 255DEG 11KT 3542 8474

TD

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
July 13, 8:32 PM EST
Where
McMinn County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.450, -84.600

Two trees were reported down in Athens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635575.